Rates of GI bleeding, sepsis, HF highest during first month of steroid therapy
The first month of oral corticosteroid bursts shows the highest rates of gastrointestinal (GI) bleeding, sepsis, and heart failure (HF), reveals a study in Taiwan, where steroid therapy is frequently prescribed in the general adult population.
The authors conducted these self-controlled case series to assess the associations between steroid bursts and severe adverse events, particularly GI bleeding, sepsis, and HF. Using the entire National Health Insurance Research Database of medical claims records in Taiwan, they identified adults aged 20–64 years with continuous enrolment in the programme from 1 January 2013 to 31 December 2015.
Incidence rates of severe adverse events in steroid burst users and nonusers, as well as incidence rate ratios (IRRs) for severe adverse events within 5–30 and 31–90 days after initiation of steroid therapy were calculated.
A total of 15,859,129 adult participants were identified, of whom 2,623,327 who received a single steroid burst were eligible for the analysis. Skin disorders and respiratory tract infections were the most common indications.
The incidence rates per 1,000 person-years in steroid bursts were as follows: 27.1 (95 percent confidence interval [CI], 26.7–27.5) for GI bleeding, 1.5 (95 percent CI, 1.4–1.6) for sepsis, and 1.3 (95 percent CI, 1.2–1.4) for HF.
Within 5–30 days after steroid therapy initiation, rates of GI bleeding (IRR, 1.80, 95 percent CI, 1.75–1.84), sepsis (IRR, 1.99, 95 percent CI, 1.70–2.32), and HF (IRR, 2.37, 95 percent CI, 2.13–2.63) significantly increased. However, these rates attenuated during the subsequent 31–90 days.
This study was limited by the exclusion of persons younger than 20 years or older than 64 years.